Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 201, NWS Bismarck, ND

July 10, 20186 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2018, 11:07 PM CDT for 6 counties in North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 11:07 PM CDT (04:07 UTC)
Expired
Jul 11, 2018, 12:00 AM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Bottineau County, ND, Burke County, ND, McHenry County, ND, Mountrail County, ND, Renville County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 46 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 8:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2638 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KBIS 110407
SVRBIS
NDC009-013-049-061-075-101-110500-
/O.NEW.KBIS.SV.W.0201.180711T0407Z-180711T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1107 PM CDT TUE JUL 10 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northern Ward County in north central North Dakota...
  Western Bottineau County in north central North Dakota...
  Renville County in north central North Dakota...
  Northwestern McHenry County in north central North Dakota...
  Eastern Burke County in northwestern North Dakota...
  Northeastern Mountrail County in northwestern North Dakota...

* Until midnight CDT.

* At 1106 PM CDT, severe thunderstorms were located along a line
  extending from 13 miles west of Sherwood to near Donnybrook, moving
  east at 55 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Sherwood around 1120 PM CDT.
  Lansford around 1135 PM CDT.
  Glenburn and Antler around 1140 PM CDT.
  Westhope around 1150 PM CDT.
  Upham around 1200 AM CDT.

Other locations impacted by these severe thunderstorms include
Russell, Coulee, Roth, Loraine, Landa, Tolley, Grano, Norma, Niobe
and Eckman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows! 
&&

LAT...LON 4845 10072 4846 10230 4900 10216 4900 10071
TIME...MOT...LOC 0406Z 271DEG 48KT 4901 10191 4855 10193 

HAIL...<.75IN
WIND...70MPH
 
$$

JONES
3 follow-up statements
334 
WWUS53 KBIS 110430
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1130 PM CDT TUE JUL 10 2018

NDC013-061-110439-
/O.CAN.KBIS.SV.W.0201.000000T0000Z-180711T0500Z/
Burke ND-Mountrail ND-
1130 PM CDT TUE JUL 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BURKE AND NORTHEASTERN
MOUNTRAIL COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the area. 
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central North Dakota.

LAT...LON 4845 10103 4857 10209 4884 10192 4900 10200
      4900 10071 4845 10072
TIME...MOT...LOC 0429Z 271DEG 48KT 4900 10149 4854 10151 

$$

NDC009-049-075-101-110500-
/O.CON.KBIS.SV.W.0201.000000T0000Z-180711T0500Z/
Ward ND-Bottineau ND-Renville ND-McHenry ND-
1130 PM CDT TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN WARD...WESTERN BOTTINEAU...RENVILLE AND NORTHWESTERN
MCHENRY COUNTIES...

At 1129 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Sherwood to 8 miles southwest of
Lansford, moving east at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Lansford around 1135 PM CDT.
  Antler around 1140 PM CDT.
  Glenburn around 1145 PM CDT.
  Westhope around 1155 PM CDT.

Other locations impacted by these severe thunderstorms include
Russell, Roth, Loraine, Landa, Tolley, Grano, Norma and Eckman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4845 10103 4857 10209 4884 10192 4900 10200
      4900 10071 4845 10072
TIME...MOT...LOC 0429Z 271DEG 48KT 4900 10149 4854 10151 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

HARGROVE
035 
WWUS53 KBIS 110450
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1150 PM CDT TUE JUL 10 2018

NDC101-110500-
/O.CAN.KBIS.SV.W.0201.000000T0000Z-180711T0500Z/
Ward ND-
1150 PM CDT TUE JUL 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARD COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central North Dakota.

LAT...LON 4845 10073 4845 10104 4854 10178 4875 10151
      4900 10148 4900 10071
TIME...MOT...LOC 0450Z 270DEG 45KT 4900 10113 4854 10116 

$$

NDC009-049-075-110500-
/O.CON.KBIS.SV.W.0201.000000T0000Z-180711T0500Z/
Bottineau ND-Renville ND-McHenry ND-
1150 PM CDT TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN BOTTINEAU...SOUTHEASTERN RENVILLE AND NORTHWESTERN
MCHENRY COUNTIES...

At 1150 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Antler to near Glenburn, moving east
at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Westhope around 1155 PM CDT.

Other locations impacted by these severe thunderstorms include
Russell, Landa, Grano, Eckman and Roth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4845 10073 4845 10104 4854 10178 4875 10151
      4900 10148 4900 10071
TIME...MOT...LOC 0450Z 270DEG 45KT 4900 10113 4854 10116 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

HARGROVE
758 
WWUS53 KBIS 110459
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1159 PM CDT TUE JUL 10 2018

NDC009-049-075-110509-
/O.EXP.KBIS.SV.W.0201.000000T0000Z-180711T0500Z/
Bottineau ND-Renville ND-McHenry ND-
1159 PM CDT TUE JUL 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BOTTINEAU...
SOUTHEASTERN RENVILLE AND NORTHWESTERN MCHENRY COUNTIES WILL EXPIRE
AT MIDNIGHT CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central North Dakota.

LAT...LON 4845 10073 4845 10104 4854 10178 4875 10151
      4900 10148 4900 10071
TIME...MOT...LOC 0459Z 271DEG 48KT 4900 10096 4854 10099 

$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:56 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 10, 8:56 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
856 PM CDT Tue Jul 10 2018

.UPDATE...
Issued at 855 PM CDT Tue Jul 10 2018

Severe thunderstorm watch issued by Storm Prediction Center includes
11 counties in northwest and north central North Dakota...including
Crosby, Williston, Watford City...east to Bottineau/Minot/Rugby.

Increased chances of thunderstorms tonight, keeping the best chances
across the northwest and north central. The northern portion of the
line of Montana storms have maintained themselves both in strength
and in a more continuous line...and continuing to push east towards
the northwestern border of North Dakota. The storms in the southern
portion of the Montana line have become more isolated and not as
strong.

The HRRR high res model keeps the line of storms more or less intact
as it moves east across North Dakota, while the Experimental HRRR
keeps only the northern portion intact as it progresses eastward
across northern North Dakota. Thus have highest chances of
thunderstorms across the north (where the severe thunderstorm watch
is in effect) and lower chances across southwest and south central
ND.

UPDATE Issued at 630 PM CDT Tue Jul 10 2018

Some rather weak convection with mostly showers but some
thundershowers developed this afternoon across northwest ND, and
have moved east into north central ND. Expect this isolated
convection to continue east. Attention turns to our north in
Saskatchewan, where this convection appears linked to the north
central ND convection, likely associated with upper level impulses
riding the h500 ridge - the Canadian convection a bit stronger as
the mid-level thermal capping is stronger across North Dakota. This
convection should also continue eastward/northeastward.

Main attention is focused over southwestern Saskatchewan and central
Montana, where a line of strong to severe storms had developed
during the mid-afternoon hours. These storms are associated with a
set of upper level impulses out ahead of an upper level low pressure
system moving east across Alberta into Saskatchewan tonight. Models
show the stronger impulses lifting northeast into Saskatchewan and
Manitoba tonight, clipping northwest into north central North
Dakota. Latest iterations of short term high res models would
suggest this line of storms arriving at the western border of ND
around 9 pm CDT/8 pm MDT. Some of these models show some convection
perhaps holding together farther south (going into southwestern ND
as well) while others maintain a more northern boundary to the
convection in northwestern ND.

Later updates should address these trends.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM CDT Tue Jul 10 2018

Severe thunderstorm potential northwest North Dakota headlines the
short term highlight.

Latest water vapor imagery indicates shows our next 500mb/700mb
shortwave trough now located over the chimney stack of Idaho.
Associated surface cold front stretching from western Montana
south into eastern Idaho. Both features will propagate east this
afternoon and evening, reaching western North Dakota by around
sunset, and continuing to move across central ND overnight/through
early Wednesday morning. Height falls indicated per model data
and SPC mesoanalysis are underway across the west, and will fall
more noticeably this evening. Latest Convective Allowing Models
fairly consistent with a line of severe thunderstorms stretching
from western Saskatchewan into Divide and portions of northern
Divide counties by around 03z-04z/10PM-11PM CDT Tuesday. They will
continue to sweep east into Burke and along the northern border
through 08z, weakening as they move farther east. There could be
isolated showers/thunderstorms along the front farther to the
south, but overall, much weaker instability and shear should
inhibit any threat of widespread severe weather. The cold front
will be through the James River Valley by 18z-00z Wednesday.
Lingering showers and some thunderstorms through south central
North Dakota in the morning, then drier air/less humid air will
sweep from west to east in the afternoon. Dewpoints will be in the
50s west and central, with lower 70s lingering across the
southern James River Valley. A marginal risk for severe weather
continues across the southern James River Valley Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 322 PM CDT Tue Jul 10 2018

Weak cyclonic flow transitions to broad anticyclonic Thursday
through Saturday afternoon with mainly a dry forecast. The one
exception would be Wednesday night across far southern North
Dakota where some shower activity from South Dakota may shift into
our far southern counties. Other than that, the next potential
severe weather threat looks to come Saturday afternoon through
Saturday night as a strong cold front sweeps from northwest to
southeast associated with a southern Canadian upper low. Behind it
Sunday and through Tuesday, expect much cooler and drier air with
highs in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Jul 10 2018

Threat for thunderstorms highest at KISN/KMOT from 03z through 08z
Wednesday. Still some uncertainty if the TAF sites will have a
direct impact at this time, but have introduced a tempo group at
KISN since storms forecast to reach there around 03z. For now, will
maintain a VCTS at KMOT. If something does develop, wind gusts to
65kt and hail to one inch diameter would be the main threats. Rest
of the terminals should have a minimal threat at best and will keep
any mention of precipitation out of the forecast for now. Vfr
cigs/vsbys for now.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...KS
LONG TERM...KS
AVIATION...JV
Hazardous weather outlook, Jul 10, 9:17 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
917 PM CDT Tue Jul 10 2018

NDZ001>005-009>013-017-120230-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Thunderstorms moving east across northwest and north central North
Dakota late this evening and tonight...some possibly severe with
damaging winds and large hail as the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms return Saturday afternoon through
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

NDZ018>023-025-031>037-040>048-050-051-120230-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms return Saturday afternoon through
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

JV

In the hours before

Local storm report, Jul 10, 9:26 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
926 PM CDT TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TORNADO          1 SSW WATFORD CITY      47.78N 103.29W
07/10/2018                   MCKENZIE           ND   NWS STORM SURVEY

            *** 1 FATAL, 28 INJ ***
            TIME ESTIMATED BASED ON RADAR AND EYE
            WITNESS REPORTS. EXTENSIVE AND SEVERE DAMAGE
            AT AN RV / TRAILER PARK ON THE SOUTHWEST
            SIDE OF WATFORD CITY. NWS DAMAGE SURVEY
            CONFIRMS EF2 TORNADO AND BASED ON THAT
            ESTIMATES WIND SPEEDS AROUND 127 MPH. MANY
            SINGLE WIDE MANUFACTURED HOMES AND RVS
            DESTROYED. POWER POLES SNAPPED. STORAGE
            BUILDINGS AND VEHICLES DESTROYED.
            WEATHER.GOV/BIS HAS MORE DETAILS. INJURIES
            AND FATALITY BASED ON NEWS REPORTS.

&&

JP MARTIN
Local storm report, Jul 10, 9:51 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     ALKABO                  48.87N 103.89W
07/10/2018  M50 MPH          DIVIDE             ND   PUBLIC

            50 MPH WINDS LASTED FOR 5-7 MINUTES. 1 INCH
            OF RAIN IN 15 MINUTES.

&&

JV
Local storm report, Jul 10, 10:21 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 PM CDT TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     FORTUNA                 48.91N 103.78W
07/10/2018                   DIVIDE             ND   FIRE DEPT/RESCUE

            FORTUNA GRAIN ELEVATOR HAD ITS ROOF TORN
            OFF. ALSO SOME OF THE TIN STRUCTURE IS
            DAMAGED. TIME ESTIMATED FROM RADAR. REPORT
            RELAYED BY EMERGENCY MANAGER.

&&

JV
Local storm report, Jul 10, 10:23 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     30 W CROSBY             48.97N 104.00W
07/10/2018  M59 MPH          DIVIDE             ND   MESONET

            MESONET STATION CSBN8, 30 W CROSBY.

&&

JV
Local storm report, Jul 10, 11:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1100 PM CDT TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     TSTM WND GST     5 N LOSTWOOD            48.55N 102.41W
07/10/2018  M70 MPH          BURKE              ND   TRAINED SPOTTER

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:19 PM CDTSevere Thunderstorm WarningBISDivide, Williams56 min
Jul 10, 10:09 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Renville, Ward, Williams66 min
Jul 10, 11:58 PM CDTSpecial Weather StatementBISBottineau47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.